Indiana, 2002

Tornadoes in Indiana, November 10, 2002

November 10, 2002 · NWS IWX · 3 events in 3 counties and zones

3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$380,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Nov 10, 2:15 PM EST, 15 minutes earlier.

Area forecast discussion, Nov 10, 2:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
215 PM EST SUN NOV 10 2002

SHORT TERM DISCUSSION...
MODELS ALL INTITIALIZED WELL AT 12Z AND HAD SIMILAR SOLUTIONS...ESP
ETA/NGM.

CDFNT TO CLEAR EASTERN ZONES 03-06Z THIS EVENING. SHRA SHOULD TAPER
OFF QUICKLY THIS EVENING W...AND BY MIDNIGHT E. DRY SLOT THEN MOVES
IN BETWEEN MIDNIGHT AND DAWN TO HELP SCOUR OUT THE CLOUDS. PATCHY
FOG MAY DEVELOP IN SHELTERED AREAS BUT 10MPH BREEZE SHOULD KEEP IT
FROM BECOMING WIDESPREAD.

S/W MOVES FROM N IL 12Z MON TO SE MI 00 TUE AS SECONDARY SFC TROF
SLIDES ACROSS N CWFA. MOISTURE AND UVV ARE SMALL...WITH BEST
NUMBERS N. WILL KEEP CHC POPS C/N...JUST SPRINKLES S.

LAKE COMES INTO PLAY MONDAY NIGHT BUT ONLY SLIGHTLY. FLOW AND DELTA
T MARGINAL AND INVERSION LOWERS TO 3000 FT SO WILL JUST MENTION
SPRINKLES/FLURRIES. BEST CHANCES IN MICH COUNTIES.

HI PRES NOSES IN LATE MON NGT THRU TUE NGT. VERY WEAK SFC TROF THEN
PASS THRU 06-18Z WED WITH VERY LITTLE RH AND VERY LITTLE UVV WITH
ZERO QPF.

HI TEMP MON WILL PROBABLY BE IN THE MORNING WITH STEADY/SLOWLY
FALLING TEMPS IN THE AFTERNOON.

EXTENDED...
LTL CHG TO GOING EXTENDED FORECAST. LAST COUPLE OF RUNS OF AVN HAVE
TRENDED A LTL STRONGER WITH COLD FRONT MOVG THRU AREA THU. WILL WAIT
AND SEE IF AVN CONTS THIS TREND NEXT COUPLE OF RUNS BEFORE
INTRODUCING POPS FOR THU. RIDGE BEHIND FRONT SHD MOVE INTO AREA FRI
AND TO OUR EAST SAT SETTING UP WAA. AMS SHD BE DRY SO NO PRECIP XPCD
WITH WAA. IF STRONGER FRONT OF LATEST AVN RUN CONTS...MAY HAVE TO
ADD SOME LAKE EFFECT FOR FRI. A WK CDFNT XPCD TO MOVE THRU THE AREA
SUN. AGAIN MOISTURE/DYNAMICS LOOK TOO WK ATTM FOR POPS. NO SGFNT
CHGS MADE TO MEX TEMPS.

.IWX...SEVERE THUNDERSTORM WATCH EAST OF A LINE FROM GOSHEN TO
LOGANSPORT UNTIL 7PM EST

12/DJT
Hazardous weather outlook, Nov 10, 5:40 AM EST, 8 hours 50 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.

A COLD FRONT WILL PUSH ACROSS THE REGION THIS AFTERNOON...GENERATING
SHOWERS AND THUNDERSTORMS.  A FEW OF THE STORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS BEING THE MOST LIKELY FORM OF SEVERE
WEATHER.

DUE TO THE TIMING OF THE FRONT...THE HIGHEST POTENTIAL FOR SEVERE
WEATHER WILL BE TO THE EAST OF A THREE RIVERS TO ELKHART TO
LOGANSPORT LINE.  THE COLD FRONT AND ANY ASSOCIATED THUNDERSTORMS
WILL EXIT THE REGION THIS EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IWX

The radar

The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Blackford

When
November 10, 2:30 PM EST to 2:36 PM EST
Where
Blackford County, 5 mi SW of Hartford City
Rating
F1
Path length
5 mi
Path width
100 yd
Injuries
3 direct, 0 indirect
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
40.400, -85.433

This tornado touched down 5 miles southwest of Hartford City and then moved into Hartford City before lifting. An NWS ground survey found F0 to F1 damage along its path with F1 damage to a supermarket and a motel. One home and 2 mobile homes were destroyed in Hartford City. 3 persons were injured, none seriously.

Tornado, Wells

When
November 10, 2:46 PM EST
Where
Wells County, 1 mi E of Petroleum
Rating
F0
Path length
1 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
40.617, -85.133

This tornado touched down briefly in Wells county just east of Petroleum. An NWS areal survey found F0 damage occurred along a 1 mile path about 100 yards wide mainly to trees. Two small outbuildings were also damaged.

Tornado, Adams

When
November 10, 2:59 PM EST to 3:05 PM EST
Where
Adams County, 2 mi NE of Berne
Rating
F3
Path length
5 mi
Path width
200 yd
Property damage
$125,000
Reported by
NWS STORM SURVEY
Coordinates
40.667, -84.917

This tornado touched down 2 miles northeast of Berne and moved just northeast of Salem before lifting.An NWS ground survey found F3 damage at times 200 yards wide northeast of Berne. Much of the damage was to extremely well built Amish barns and homes. A mobile home was also destroyed near Salem.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyThe tornado archive for Indiana, 2002Warnings in Indiana, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323450, 5323451, 5323452.